Steroid psychosis is a frequent complication of steroid treatment. Although perioperative steroid replacement therapy is generally administered in patients undergoing pituitary surgery, there are no previous reports concerning the development of steroid psychosis after perioperative steroid replacement therapy following pituitary surgery. We herein report a case of steroid psychosis induced by perioperative steroid replacement therapy for pituitary surgery. A 35-year-old man presented with a visual disturbance that had persisted for 1 year. A magnetic resonance imaging scan showed a large pituitary tumor, and a laboratory study revealed slight dysfunction of the hypothalamo-pituitary-adrenal axis. The patient was diagnosed with a non-functioning pituitary tumor and underwent tumor resection via the endoscopic endonasal approach. The initial dose of perioperative steroid replacement therapy was 200 mg of hydrocortisone administered immediately before the operation. The replacement dose was gradually tapered and discontinued over a 7-day period. On postoperative day 4, the patient exhibited an elated mood, grandiose delusions, anxiety, and agitation. We diagnosed these psychiatric symptoms as steroid psychosis induced by steroid replacement and we prescribed risperidone as a treatment. The symptoms gradually improved and did not recur. This case highlights the risk of steroid psychosis following treatment with perioperative steroid replacement therapy for pituitary adenoma and raises questions regarding the appropriateness of perioperative steroid replacement for pituitary adenoma.
ASJC Scopus subject areas